Acetaminophen is found in Tylenol and many other medications. Just last month, advisors to the U.S. Food and Drug Administration urged the agency to require a stronger warning label on such products.
"Our work explains an important, but unexpected, component of acetaminophen toxicity and adds a new mechanism to the process. It also suggests a new approach to treating hepatotoxicity," said Dr. David D. Moore, professor of molecular and cell biology at Baylor College of Medicine.
Others involved in the Baylor studies were Jun Zhang, a graduate student, and Drs. Wendong Huang, Steven S. Chua and Ping Wei. When a person takes acetaminophen, the liver produces small amounts of a potentially harmful compound called NAPQI (N-acetyl-p-benzoquinone imine). Normally, the liver uses another chemical called glutathione to quickly neutralize NAPQI.
"The problem occurs when you run out of glutathione," said Moore.
An overdose of acetaminophen can cause depletion of glutathione and land a person in the hospital. "Acetaminophen toxicity is the number one cause of hospital admission for liver failure in the United States," he said.
CAR is a receptor that regulates the response of the liver to drugs and other foreign compounds. When it is activated, the liver increases its ability to modify such compounds and eliminate them from the body. This is normally a protective response. In some cases, however, it can also result in harmful effects, for example by increasing the production of toxic byproducts like NAPQI.